Follow
Share

Grandma is in SNF . She suffers from advanced stage dementia and other diagnosis’s. Recently her behaviour has escalated. She makes allegations, cries a lot, increased hoarding and gets verbally aggressive. The facility’s resident doctor has always reviewed her but refused to put her on anti depressants which I was grateful given she is very alert and still mobile . Due to increased behaviour she was reviewed by a psych a week ago and was prescribed 2 medications (Donzepril and ativan) started with lower doses.
I have tried to read about this meds however is confusing. Has anyone has a loved one who was prescribed this meds with the diagnosis of dementia ? Just want to know what your experiences were or what you observed?
She just started taking the meds recently and I spoke to her over the phone today. She sounded very tired and lethargic on the phone. I m worried that this meds will make her decline further.

Find Care & Housing
Safety and comfort. If she is in a SNF, is diagnosed as having advanced dementia, and has had negative behavior changes, ask yourself what is more important to her? Your concerns about “allegations”, “cries a lot” “gets verbally aggressive”, “sounded very tired and lethargic”, seem to reveal an expectation on your part, about what her optimum behavior level can and should be.

Assuming that other concerns, including UTI and/or other infection, neurological changes, perhaps recent environmental differences in facility, what do you want for her, given the fact that she has been diagnosed with a progressive, global neurological condition?

If given the choice of being agitated, tearful, and uncomfortable OR peaceful but more quiet, which choice do you think she would make? What does the care staff say?

Whether given medications to make her safer and more peaceful or not, she will decline, sometimes rapidly, sometimes over a longer course of time. That is a tragic fact which we must all accept as we care for those whom we love who have dementia.

Your concerns are thoughtful and loving, and with them, if you will consider objectively what is the best you can do for her, even when neither choice is what you’d hope for, you’re likely to find peace for her and hopefully, for yourself.

Good luck, however you decide.
Helpful Answer (1)
Reply to AnnReid
Report

With all drugs and "drug cocktails" it is more what the affect is on the person him or herself. Everyone reacts differently. If you are looking at side effects then you will see 1,000 things, which may or may not happen. She is likely tired on the drugs, especially the ativan, and especially at first. They may add to decline, or lack of interest, but the truth is that while she was wide awake she was suffering a lot. Why not wait a few weeks and see how this goes. If you are POA for healthcare then you can call and discuss if you are getting messages such as "Oh, Grandma is sleeping; she can't speak on phone" too often. You will know more in a few weeks. Good luck.
Helpful Answer (1)
Reply to AlvaDeer
Report

Sometimes it takes a week (or a few) for the body to become accustomed to new medications, hopefully the side effects of your mother's meds will lessen over time.
Helpful Answer (2)
Reply to cwillie
Report

For me, it was more important to try meds that would keep mom unagitated, unanxious and calm than to worry about her being drugged. It made sense to me that the docs started on a low dose and worked up to a therapeutic dose for just this reason, to see what worked and exactly how much was needed.

Being agitated, depressed, anxious and paranoid is exhausting. Consider that gma's current lethargy might be, not a reaction to the meds, but exhaustion from her former agitation.

I have experienced crushing depressions in my life and antidepressants enabled me to climb out of the hole each time.

I am curious what you've read that makes you think that antidepressants would decrease gma's mobility or alertness.
Helpful Answer (2)
Reply to BarbBrooklyn
Report
FloridaDD Aug 3, 2020
OP's mom lethargy may also be the result of normal decline.   Whether your elderly loved one is in a facility or at home, there will come a time when they lose energy, regardless of meds.    A year ago, my mom used to love to sit on the porch, now she stays in bed most of the time.  I do my best to keep her comfortable and safe.
(1)
Report
Neither of these medications is an antidepressant.

Donepezil (generic of Aricept)is a medication that in some cases slows the progress of dementia. Ativan is an anti anxiety agent.

Have you spoken to the psych doctore directly?

My mother, with vascular dementia, did well, was calm but not lethargic on low doses of Lexapro and Remeron (both antidepressants) and klonopin (an anti-anxiety med).
Helpful Answer (2)
Reply to BarbBrooklyn
Report
FloridaDD Aug 3, 2020
My mom is on Donepezil.   I don't know if it works, but she is 101, we are willing to try anything.  We are not worried about long term effects.   She is also on an anti-anxiety.  She had always been happy go lucky, but she gets nervous because she forgets them (like, did I feed the kids).  It helps. 

OP's mom will decline.  That is the nature of the beast.  Meds can help calm her.
(2)
Report
Ask a Question
Subscribe to
Our Newsletter